Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 7:05 PM EST for Henry County, Rush County, Shelby County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 7:05 PM EST (00:05 UTC)
- Expired
- May 23, 2004, 7:45 PM EST
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Henry County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:15 PM EST | TSTM WND DMG | 7 Nw Rushville, IN | TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
014
WUUS53 KIND 240005
SVRIND
INC065-139-145-240045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EST SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RUSH COUNTY IN CENTRAL INDIANA
EXTREME NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA
SOUTHWESTERN HENRY COUNTY IN EAST CENTRAL INDIANA
* UNTIL 745 PM EST
* AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS
STORM WAS LOCATED NEAR CARTHAGE...OR ABOUT 19 MILES NORTHEAST OF
SHELBYVILLE...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KNIGHTSTOWN AROUND 710 PM EST
SPICELAND AROUND 720 PM EST
LAT...LON 3982 8558 3974 8563 3969 8565 3970 8568
3967 8572 3965 8567 3966 8551 3972 8549
3989 8541
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, May 23, 2:30 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SUN MAY 23 2004 .DISCUSSION...STATNRY FNT IN SRN LWR MI. CDFNT IN CNRTL MO. MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES. FORECAST FOCUS IS ON POPS IN SHORT TERM. MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A BLEND OVERALL. CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS THROUGH THE CWA AFTER MIDNIGHT TONIGHT. PRIOR TO THAT A TROF/SHWV WILL BE JUST WEST OF THE STATE AROUND 00Z. AHEAD OF THIS WAVE LIS ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000 J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS EVENING. BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY SHOULD DIMINISH. ACTIVE PATTERN OVER THE NEXT 7 DAYS. NO REAL BIG CHANGES TO THE EXTENDED. WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE WONT REACH 80S AGAIN. && .IND WATCHES/WARNINGS/ADVISORIES... TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA && SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 AM EST SUN MAY 23 2004 INZ021-028>031-035>049-051-052-241020- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING. INZ053>057-060>065-067>072-241020- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. PUMA
In the hours before
Local storm report, May 23, 1:45 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 1 E MONTEZUMA 39.79N 87.35W
05/23/2004 0.75 INCH PARKE IN AMATEUR RADIO
0137 PM HAIL 3 W ROCKVILLE 39.77N 87.29W
05/23/2004 1.00 INCH PARKE IN LAW ENFORCEMENT
HAIL OCCURRED IN COLOMA
&&
SALLYLocal storm report, May 23, 2:24 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL YEOMAN 40.67N 86.72W
05/23/2004 0.88 INCH CARROLL IN LAW ENFORCEMENT
0150 PM TSTM WND DMG 6 N LAFAYETTE 40.50N 86.87W
05/23/2004 TIPPECANOE IN EMERGENCY MNGR
TREES DOWN NEAR CAIRO
&&
SALLYSpecial weather statement, May 23, 2:41 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 241 PM EST SUN MAY 23 2004 INZ043>049-051>057-060>065-067>072-232045- VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY- JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE- SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 241 PM EST SUN MAY 23 2004 ...TORNADO WATCH #260 HAS BEEN CANCELLED... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING BUT THE THREAT FOR TORNADOES HAS DIMINISHES.
Special weather statement, May 23, 3:54 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 354 PM EST SUN MAY 23 2004 INZ021-028>031-035-240300- CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-FOUNTAIN- 354 PM EST SUN MAY 23 2004 ...TORNADO WATCH #264 REMAINS IN EFFECT... TORNADO WATCH IN EFFECT UNTIL 100 PM EST.
Local storm report, May 23, 4:13 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL YEOMAN 40.67N 86.72W
05/23/2004 0.88 INCH CARROLL IN LAW ENFORCEMENT
0150 PM TSTM WND DMG 6 N LAFAYETTE 40.50N 86.87W
05/23/2004 TIPPECANOE IN EMERGENCY MNGR
TREES DOWN NEAR CAIRO
0137 PM HAIL 3 W ROCKVILLE 39.77N 87.29W
05/23/2004 1.00 INCH PARKE IN LAW ENFORCEMENT
HAIL OCCURRED IN COLOMA
0135 PM HAIL 1 E MONTEZUMA 39.79N 87.35W
05/23/2004 0.75 INCH PARKE IN AMATEUR RADIO
0125 PM HAIL 3 W CLINTON 39.66N 87.46W
05/23/2004 0.75 INCH VERMILLION IN LAW ENFORCEMENT
DIME SIZE HAIL IN CENTENARY
0124 PM HAIL 1 W CLINTON 39.66N 87.42W
05/23/2004 1.75 INCH VERMILLION IN AMATEUR RADIO
&&
SALLYSpecial weather statement, May 23, 5:30 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 530 PM EST SUN MAY 23 2004 INZ036>049-051>057-060>065-067>072-240400- TIPTON-MADISON-DELAWARE-RANDOLPH-HAMILTON-MONTGOMERY-BOONE- VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY- JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE- SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 530 PM EST SUN MAY 23 2004 ...TORNADO WATCH #267 REMAINS IN EFFECT... TORNADO WATCH IN EFFECT UNTIL 1100 PM EST.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:38 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 37 min |
| May 23, 9:13 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 47 min |
| May 23, 9:35 PM EST | Severe Thunderstorm Warning | IND | Putnam | 40 min |
| May 23, 9:50 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 40 min |
| May 23, 10:07 PM EST | Severe Thunderstorm Warning | IND | Morgan | 38 min |
| May 23, 10:13 PM EST | Severe Thunderstorm Warning | IND | Marion | 47 min |
| May 23, 10:32 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Rush | 43 min |
| May 23, 10:40 PM EST | Severe Thunderstorm Warning | IND | Shelby | 35 min |
| May 23, 10:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Randolph | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.